Article and Video CATEGORIES

Cancer Journey

Search By

Dr. Jack West is a medical oncologist and thoracic oncology specialist, and Executive Director of Employer Services at the City of Hope Comprehensive Cancer Center in Duarte, CA.

What I Really Do: EGFR Inhibitor Rashes
Wed, 10/22/2008 - 16:35
Author
Howard (Jack) West, MD, Associate Clinical Professor, Medical Oncology, Executive Director, Employer Services, Founder, President and CEO of GRACE

Though EGFR inhibitors like tarceva can produce some terrific and long-lasting results in many patients, they aren't toxicity-free. The "targeted therapies" we use just have a very different side effect profile from standard chemo, and the EGFR inhibitors are well known to have skin-related side effects as the leading problem, with loose stools/diarrhea as a less nearly ubiquitous second place issue. In fact, it's become increasingly well accepted that it's desirable for patients receiving drugs like tarceva (erlotinib), iressa (gefitinib), or erbitux (cetuximab) to have some degree of a rash: in the studies that have looked at this issue, patients who have no rash don't have as good a survival and almost never show a significant response, with a frequently seen association of a "severity of rash-dependent" association in which patients with more problematic rashes tending to do the best (see prior post).

This might lead some people to presume that it's helpful to increase the dose beyond the standard amount, but there's no evidence that this is the case. A previous trial that escalated dose beyond the standard for patients who didn't have a rash actually showed disappointing results (see prior post), and my interpretation is that someone's ability to benefit from EGFR inhibitors is "more nature than nurture". By this I mean that the people who are going to get a major rash are just very sensitive to the effects, good and bad, of these agents, and the people who don't generate a skin response can't be forced into a rash any more than you could transform that male ex-smoker with squamous cancer into a female never-smoking Asian patient with an adenocarcinoma. It's just not going to happen.

The other implication of this work is that you don't need to suffer from a terrible rash to be the beneficiary of an EGFR inhibitor: you just need to be a person who could have a terrible rash. Since many of the patients who are most sensitive to rash and other side effects of these drugs could be so bothered by these problems that they stop them and are disinclined to ever try them again, but may be the biggest beneficiaries, I think it's far more important to get people on a dose that they can tolerate long term. The biggest breakthrough with this class of drugs is that there are some people who can take them and show no progression for a year or even many years, but you can't do that if every day is endless misery because of the side effects.

Because of this, I try to be pro-active about managing side effects. First, along with the prescription for tarceva, I give a prescription for two lotions: topical clindamycin (Cleocin T gel) and a topical steroid (hydrocortisone), with instructions to use each of these on affected areas twice per day as needed (timing staggered). I also provide a prescription for loperamide (imodium) in case of diarrhea, which much less frequently leads us to pursue a dose reduction or stop the drug entirely, but it does happen (diarrhea isn't really seen much with erbitux, just the oral EGFR inhibitors like tarceva and iressa). I schedule patients to see me two weeks after the start of the drug, primarily to ensure that they aren't having any severe rash or other side effects, and I check labs to ensure that they aren't having much inflammation of their liver, another uncommon but not rare side effect of these drugs that can require holding drug and/or dose reductions.

I generally use the approaches advocated in a couple of prior posts here and here to manage problematic rashes. For more moderate to severe rashes, I add minocycline twice daily, and a few patients start and stop this periodically as needed when their rash flares up. I have rarely added oral steroids, a "Medrol dose pack" that is advocated for severe rashes, mostly because I tend to have people hold it for a few days until the rash has subsided and then restart it at the same or, often, a lower dose of 100 mg per day for tarceva, the main one I've been using for the past several years. Most of the time, patients who have a hard time at 150 mg daily do much better with 100 mg per day, but very occasionally I've had patients who require a further dose reduction. But because the patients who are most sensitive to the adverse effects of these drugs are also probably most sensitive to the beneficial effects as well, I'd give 50 mg per day to the rare patient who just can't manage on a higher dose. I've even heard of patients on 25 mg per day who managed to continue to respond, and I have a single patient who is struggling even at 50 mg daily (an Asian never-smoking woman, so I'd suspect she may be exquisitely sensitive and benefit from just about any amount she can manage). I'd be happy to have patients continue on the standard dose or the highest below that they can truly tolerate and that is enough to control the cancer, which means maintain a response or keep it from progressing.

Beyond that, there are a few other tricks commonly recommended by the people with more experience with these agents. Moisturizers, early and often: experts recommend a non-alcohol based emollient cream applied liberally to any dry areas. Patients should avoid much direct sun exposure, wear protective clothing, and should use a sunscreen of SPF 15 or higher. I saw a patient years ago who had been tolerating tarceva for several months, then went down to Phoenix and played golf in the sunshine for a few days. He then developed a tremendous rash below the borders of his short sleeve shirts, and this persisted for months after that.

Some patients develop skin cracking in the tips of their fingers and toes. Member Ned and some others have had good results by applying Cordran tape, which is impregnated with a steroid and can be a big help. I don't know any non-dermatologist who has ever heard of it, so it's a potential tip most oncologists won't know: I had to ask around at my pharmacy, and even the pharmacists passed me around to each other and had to do some research to find out about it. Liquid band-aid (basically Krazy-Glue) is also sometimes used for this cracking.

It's important for doctors and patients to remember that these targeted therapies still have potential side effects, which for some patients are worse than they experience with chemotherapy. It's also important to try to manage them as well as possible, and to avoid being too gun-shy about reducing the doses when the side effects are so severe that a patient can't take the treatment longitudinally. There are patients out there who have continued to benefit from them for 3, 4, or even 5 years or longer, but the value of a long-term therapy for lung cancer needs to be accompanied by an acceptable side effect profile. Dealing with them proactively can keep people from throwing away a potentially helpful strategy.

Next Previous link

Previous PostNext Post

Related Content

Forum Discussions

Hi snickerdoodle, I'm sorry you're going through this worry. Cea levels for nsclc don't really inform treatment decisions. They sometimes forewarn the coming of progression but sometimes progression doesn't follow a...

I appreciate the comments. I also want to correct my mistake in CEA level- I forgot the decimal. In the past year, my level has increased from 4.7 to 28.3, NOT...

Hi Rick and welcome to Grace. I'm sorry you're going through this. Ethically or legally we can't comment on reports.
Cancer and infection look alike on film and they both cause...

I just saw this link on our fb page. Scanxiety is unfortunately real enough to have a term everyone knows.  Cancer or no (and I'm going for no) you can use...

I completely understand about not being able to comment on reports, I appreciate the support and positive thinking. I am at peace now and am going to remain hopeful-positive until we...

I hope you keep us posted. and Waiting is always the hardest part.

Recent Comments

JOIN THE CONVERSATION
CEA 28.3
By snickerdoodle531 on Wed, 06/22/2022 - 16:05
Hi snickerdoodle, I'm sorry…
By snickerdoodle531 on Wed, 06/22/2022 - 10:52
Read through this thread. As…
By JanineT Forum … on Wed, 06/15/2022 - 11:20
Tagrix vs Tagrisso
By JanineT Forum … on Tue, 06/14/2022 - 23:25